Alert archive / Minnesota / Heat Advisories in 2020
Heat Advisory 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this heat advisory at Jul 2, 2020, 3:09 AM CDT for 7 counties in Minnesota. It took effect at Jul 2, 2020, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2020, 3:09 AM CDT (08:09 UTC)
- In effect from
- Jul 2, 2020, 1:00 PM CDT
- Expired
- Jul 2, 2020, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 22 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 523 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604 WWUS73 KMPX 020809 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 309 AM CDT Thu Jul 2 2020 MNZ060>063-068>070-022015- /O.NEW.KMPX.HT.Y.0002.200702T1800Z-200703T0100Z/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chanhassen, Chaska, Victoria, Shakopee, and Hastings 309 AM CDT Thu Jul 2 2020 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...Heat index values in excess of 95 degrees are expected this afternoon and evening. * WHERE...Hennepin, Anoka, Ramsey, Washington, Carver, Scott and Dakota Counties. * WHEN...From 1 PM this afternoon to 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
2 follow-up statements
210 WWUS73 KMPX 021811 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 111 PM CDT Thu Jul 2 2020 MNZ060>063-068>070-030100- /O.CON.KMPX.HT.Y.0002.000000T0000Z-200703T0100Z/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chanhassen, Chaska, Victoria, Shakopee, and Hastings 111 PM CDT Thu Jul 2 2020 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values in excess of 95 degrees. * WHERE...Twin Cities metro area. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
419 WWUS73 KMPX 030000 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 700 PM CDT Thu Jul 2 2020 MNZ060>063-068>070-030100- /O.CAN.KMPX.HT.Y.0002.000000T0000Z-200703T0100Z/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chanhassen, Chaska, Victoria, Shakopee, and Hastings 700 PM CDT Thu Jul 2 2020 ...HEAT ADVISORY IS CANCELLED... Drier air is moving in which has resulted in improving heat indices this evening. $$ Borghoff
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jul 1, 10:03 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 1, 10:03 PM CDT, 5 hours 6 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 1003 PM CDT Wed Jul 1 2020 .SHORT TERM...(This evening through Thursday night) Issued at 250 PM CDT Wed Jul 1 2020 Dominate feature during the short term period will be building heights. These building heights will result in warming mid level temps, weaker mid-level lapse rates, less instability, stronger capping and much less convection than what we have seen the last few days. Today, mesoanalysis shows around 2000 j/kg of uncapped mlCAPE over western WI. This area will be susceptible to isolated shower development, though the HRRR and HopWRFs have been slowly backing away from coverage of thunderstorms today, so have confined pops to western WI and reduced them to 30s or less. There's no shear out there today, so severe storms are no expected. Tonight, the concern comes from the fact we'll have a baggy pressure pattern resulting in light winds. Add in clear skies, dewpoints around 70, and wet soils from recent rains and you have the potential for developing some patchy fog. HREF is pretty aggressive with creating fog/stratus in northern MN this evening, that builds down into the northern half or so of our CWA through the night. For this reason, added some patchy fog to the grids for tonight, basing the area mentioned on the visibility forecast from consshort. Thursday looks to feature even less cloud cover and a lower chance for rain. Did leave a slight chance for afternoon storms in WI, where many models develop some light QPF with a pool of slightly higher instability, though the vast majority folks will remain dry. With more sunshine, temperatures will be a couple of degrees warmer tomorrow and will send afternoon heat indices into the mid 90s, getting us into the area where there is a possibility of needing a heat advisory in the metro, but that looks borderline right now. .LONG TERM...(Friday through Wednesday) Issued at 250 PM CDT Wed Jul 1 2020 All we can say about the long term is that we are locked into a hot and humid weather pattern that looks to be going absolutely nowhere through the middle of July. It doesn't look like we have any crazy heat on the way, it's just solid summer warmth, with day after day of highs around 90 and dewpoints near 70, with the only possibility of reprieve being brief jaunts down to highs in the mid 80s. This is a low confidence setup for precipitation chances, but we will be near the northern edge of upper ridging, so we should have plenty of opportunities for seeing thunderstorms develop within the moist/unstable environment across the northern CONUS. However, with the subtle forcing features for thunderstorms and the fact that storms one day will often be influenced by what happened with storms the previous day, you end up with what the NBM gave us, PoPs that are basically climatology for Saturday night through Wednesday next week. Given forecast temperatures/dewpoints, we'll also see day after day of afternoon heat indices in the 90-100 degree range. So pretty much every day will be near the threshold for needing heat advisories. In addition, this forecast has lows at MSP remaining 70 degrees or warmer every morning. The low this morning was 73, which would make this the second day in a row of not dropping below 70 so long as something unexpected doesn't happen before midnight. If we go all the way to next Wednesday without going below 70, that would push the streak out to 9 days. The record for consecutive days of staying 70 or warmer was 11 back in July-Aug of 1935. This will be something to keep an eye on, though if we ever see good thunderstorm activity one day, the rain cooled air would likely send lows below 70 in the Twin Cities. For precipitation chances, they pickup Saturday night. On Saturday, thunderstorms will develop across NoDak within a very unstable environment ahead of a weak boundary. QPF forecasts from deterministic models continue to indicate a complex developing out of this that dives southeast toward central MN. Sunday precip chances will be tied to where any surface boundaries and MCVs end up from the Saturday activity. Next week is still looking potentially more active as the ridge flattens out and the northern stream dips back south. This pattern looks to hold until the end of next week, when a central CONUS ridge looks to build again. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1003 PM CDT Wed Jul 1 2020 High clouds will decrease a bit later this evening and winds will decouple. Areas of fog are expected to develop overnight, with the most widespread and dense over central MN. KMSP...Brief/patchy light fog is possible toward dawn Thursday morning, otherwise no concerns. /OUTLOOK FOR KMSP/ Fri...VFR. Wind SE 5 kts. Sat...VFR. Wind SSW 5 kts. Sun...VFR. Chc TSRA. Wind SW 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...MPG AVIATION...Borghoff
Hazardous weather outlook, Jul 1, 9:09 PM CDT, 6 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 909 PM CDT Wed Jul 1 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 030215- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 909 PM CDT Wed Jul 1 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Areas of dense fog are possible overnight, especially across central Minnesota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms from Saturday through Tuesday. The threat for severe weather is low. Hot and humid conditions are expected through at least early next week. Heat indices in the 90s are possible during the afternoons. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Heat Advisories in Minnesota, 2020Every heat advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.